Acute pancreatitis in a patient on oral contraceptive therapy is reported, and the relationship of estrogen administration to hyperlipemia and pancreatitis is discussed. A 23-year-old white woman was admitted to a hospital with epigastric pain, nausea, and vomiting. Three previous episodes of abdominal pain had been diagnosed as acute pancreatitis. On the present and previous admissions, she had just completed a cycle on her combination norethindrone 1 mg, mestranol 8 micrograms contraceptive. Laboratory results showed mild leukocytosis and elevated concentrations of blood glucose, alkaline phosphatase, serum amylase, and urine amylase. Serum cholesterol and triglycerides were elevated, and lipoprotein electrophoresis showed a type IV pattern. Abdominal sonogram revealed a normal pancreas, and all other test results were normal. The patient was treated with i.v. fluid replacement, dimenhydrinate, and meperidine hydrochloride. Within 72 hours she was asymptomatic, and serum amylase, triglyceride, and cholesterol concentrations had decreased. She was discharged with a diagnosis of acute pancreatitis secondary to oral-contraceptive-induced hyperlipidemia. Oral contraceptive therapy was not resumed. Predisposing factors, symptoms, and laboratory findings associated with estrogen-induced acute pancreatitis are presented, and the mechanisms through which serum lipid elevations and subsequent pancreatitis occur are discussed. Monitoring serum lipid concentrations before and during estrogen therapy is recommended. Research suggests that patients who are over 40 years old or have family histories of hyperlipemia are at particular risk, and that estrogen therapy should be discontinued if pancreatitis occurs.